Case of Pseudohypoglycemia
The patient is a 44-year-old white woman with a history of myasthenia gravis, hypothyroidism, epilepsy, and Raynaud’s phenomenon. In May 2000, while hospitalized for gastroenteritis, a fingerstick glucose reading reported as “low.” Subsequent outpatient testing showed a normal random venous glucose level with concurrent normal C-peptide and insulin levels. The patient obtained a One Touch glucose meter and continued to monitor her glucose frequently for the next few months. The glucose readings were consistently 30–40 mg/dl. She often reported symptoms of lightheadedness, fatigue, and sweating, but in retrospect, the relationship between these symptoms and the glucose readings was inconsistent.
A second endocrinologist repeated the glucose and C-peptide tests, and these were again normal. A urine screen for sulfonylurea agents was negative.
The patient was then referred for a prolonged fast. On greeting the patient, her hands were white and cold. Over the subsequent 2 h, using a Freestyle meter (FM) and a Precision QID meter (PM), glucose measurements were obtained from the patient’s fingertips and forearms and by venipuncture.
At 9:00 a.m., glucose levels from the fingertips were 53 and 56 (FM) and 49 and 38 (PM) mg/dl, and the forearm level was 83 mg/dl (FM). At 10:00 a.m., glucose levels from the fingertips were 50 (FM) and 48 (PM) mg/dl, and the forearm level was 73 (FM) mg/dl. At 11:00 a.m., glucose levels from the fingertips were 42 (FM) and 53 (PM) mg/dl, and the forearm level was 78 (FM) mg/dl. Also, at 11:00 a.m., a venous blood sample was drawn. This sample was used for a glucose check on each meter and was sent to the clinical laboratory (LAB). The 11:00 a.m. glucose levels from the venous sample were 88 (FM), 93 (PM), and 86 (LAB) mg/dl.
Fingertip capillary glucose levels were consistently lower than simultaneous forearm capillary glucose levels and/or venous glucose levels. We believe the patient’s false low fingertip glucose readings were secondary to the circulatory change from Raynaud’s phenomenon. Similar pseudohypoglycemia has been reported in patients with altered circulation from shock (1).
Address correspondence to Robert J. Rushakoff, MD, University of California, San Francisco, P.O. Box 1616, San Francisco, CA 94143. E-mail:.